Bernoulli

  • Bernoulli
  • Volume 24, Number 4A (2018), 2811-2841.

Concentration and moderate deviations for Poisson polytopes and polyhedra

Julian Grote and Christoph Thäle

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

The convex hull generated by the restriction to the unit ball of a stationary Poisson point process in the $d$-dimensional Euclidean space is considered. By establishing sharp bounds on cumulants, exponential estimates for large deviation probabilities are derived and the relative error in the central limit theorem on a logarithmic scale is investigated for a large class of key geometric characteristics. This includes the number of lower-dimensional faces and the intrinsic volumes of the random polytopes. Furthermore, moderate deviation principles for the spatial empirical measures induced by these functionals are also established using the method of cumulants. The results are applied to a class of zero cells associated with Poisson hyperplane mosaics. As a special case, this comprises the typical Poisson–Voronoi cell conditioned on having large inradius.

Article information

Source
Bernoulli, Volume 24, Number 4A (2018), 2811-2841.

Dates
Received: May 2016
Revised: January 2017
First available in Project Euclid: 26 March 2018

Permanent link to this document
https://projecteuclid.org/euclid.bj/1522051226

Digital Object Identifier
doi:10.3150/17-BEJ946

Mathematical Reviews number (MathSciNet)
MR3779703

Zentralblatt MATH identifier
06853266

Keywords
concentration inequalities convex hulls cumulants deviation probabilities moderate deviation principles Poisson hyperplanes Poisson–Voronoi mosaics random polytopes zero cells

Citation

Grote, Julian; Thäle, Christoph. Concentration and moderate deviations for Poisson polytopes and polyhedra. Bernoulli 24 (2018), no. 4A, 2811--2841. doi:10.3150/17-BEJ946. https://projecteuclid.org/euclid.bj/1522051226


Export citation

References

  • [1] Affentranger, F. (1988). The expected volume of a random polytope in a ball. J. Microscopy 151 277–287.
  • [2] Bárány, I. (1989). Intrinsic volumes and $f$-vectors of random polytopes. Math. Ann. 285 671–699.
  • [3] Bárány, I. (1992). Random polytopes in smooth convex bodies. Mathematika 39 81–92.
  • [4] Bárány, I. (2007). Random polytopes, convex bodies, and approximation. In Stochastic Geometry (W. Weil, ed.). Lecture Notes in Math. 1892 77–118. Berlin: Springer.
  • [5] Bárány, I. and Reitzner, M. (2010). On the variance of random polytopes. Adv. Math. 225 1986–2001.
  • [6] Bárány, I. and Reitzner, M. (2010). Poisson polytopes. Ann. Probab. 38 1507–1531.
  • [7] Baryshnikov, Yu. and Yukich, J.E. (2005). Gaussian limits for random measures in geometric probability. Ann. Appl. Probab. 15 213–253.
  • [8] Borgwardt, K.-H. (1987). The Simplex Method: A Probabilistic Analysis. Algorithms and Combinatorics: Study and Research Texts 1. Berlin: Springer.
  • [9] Böröczky, K.J. Jr., Hoffmann, L.M. and Hug, D. (2008). Expectation of intrinsic volumes of random polytopes. Period. Math. Hungar. 57 143–164.
  • [10] Brazitikos, S., Giannopoulos, A., Valettas, P. and Vritsiou, B.-H. (2014). Geometry of Isotropic Convex Bodies. Mathematical Surveys and Monographs 196. Providence, RI: Amer. Math. Soc.
  • [11] Buchta, C. and Müller, J. (1984). Random polytopes in a ball. J. Appl. Probab. 21 753–762.
  • [12] Cabo, A.J. and Groeneboom, P. (1994). Limit theorems for functionals of convex hulls. Probab. Theory Related Fields 100 31–55.
  • [13] Calka, P. (2013). Asymptotic methods for random tessellations. In Stochastic Geometry, Spatial Statistics and Random Fields (E. Spodarev, ed.). Lecture Notes in Math. 2068 183–204. Heidelberg: Springer.
  • [14] Calka, P. and Schreiber, T. (2005). Limit theorems for the typical Poisson–Voronoi cell and the Crofton cell with a large inradius. Ann. Probab. 33 1625–1642.
  • [15] Calka, P. and Schreiber, T. (2006). Large deviation probabilities for the number of vertices of random polytopes in the ball. Adv. in Appl. Probab. 38 47–58.
  • [16] Calka, P., Schreiber, T. and Yukich, J.E. (2013). Brownian limits, local limits and variance asymptotics for convex hulls in the ball. Ann. Probab. 41 50–108.
  • [17] Calka, P. and Yukich, J.E. (2014). Variance asymptotics for random polytopes in smooth convex bodies. Probab. Theory Related Fields 158 435–463.
  • [18] Dembo, A. and Zeitouni, O. (2010). Large Deviations Techniques and Applications. Stochastic Modelling and Applied Probability 38. Berlin: Springer.
  • [19] Döring, H. and Eichelsbacher, P. (2013). Moderate deviations via cumulants. J. Theoret. Probab. 26 360–385.
  • [20] Eichelsbacher, P., Raič, M. and Schreiber, T. (2015). Moderate deviations for stabilizing functionals in geometric probability. Ann. Inst. Henri Poincaré Probab. Stat. 51 89–128.
  • [21] Groeneboom, P. (1988). Limit theorems for convex hulls. Probab. Theory Related Fields 79 327–368.
  • [22] Hörrmann, J. and Hug, D. (2014). On the volume of the zero cell of a class of isotropic Poisson hyperplane tessellations. Adv. in Appl. Probab. 46 622–642.
  • [23] Hörrmann, J., Hug, D., Reitzner, M. and Thäle, C. (2015). Poisson polyhedra in high dimensions. Adv. Math. 281 1–39.
  • [24] Hsing, T. (1994). On the asymptotic distribution of the area outside a random convex hull in a disk. Ann. Appl. Probab. 4 478–493.
  • [25] Hueter, I. (1999). Limit theorems for the convex hull of random points in higher dimensions. Trans. Amer. Math. Soc. 351 4337–4363.
  • [26] Hug, D. (2013). Random polytopes. In Stochastic Geometry, Spatial Statistics and Random Fields (E. Spodarev, ed.). Lecture Notes in Math. 2068 205–238. Heidelberg: Springer.
  • [27] Hug, D. and Schneider, R. (2007). Asymptotic shapes of large cells in random tessellations. Geom. Funct. Anal. 17 156–191.
  • [28] Küfer, K.-H. (1994). On the approximation of a ball by random polytopes. Adv. in Appl. Probab. 26 876–892.
  • [29] Müller, J.S. (1990). Approximation of a ball by random polytopes. J. Approx. Theory 63 198–209.
  • [30] Pardon, J. (2011). Central limit theorems for random polygons in an arbitrary convex set. Ann. Probab. 39 881–903.
  • [31] Reitzner, M. (2003). Random polytopes and the Efron–Stein jackknife inequality. Ann. Probab. 31 2136–2166.
  • [32] Reitzner, M. (2004). Stochastic approximation of smooth convex bodies. Mathematika 51 11–29.
  • [33] Reitzner, M. (2005). The combinatorial structure of random polytopes. Adv. Math. 191 178–208.
  • [34] Reitzner, M. (2005). Central limit theorems for random polytopes. Probab. Theory Related Fields 133 483–507.
  • [35] Reitzner, M. (2010). Random polytopes. In New Perspectives in Stochastic Geometry (W.S. Kendall and I. Molchanov, eds.) 45–76. Oxford: Oxford Univ. Press.
  • [36] Rényi, A. and Sulanke, R. (1963). Über die konvexe Hülle von $n$ zufällig gewählten Punkten. Z. Wahrsch. Verw. Gebiete 2 75–84.
  • [37] Saulis, L. and Statulevičius, V.A. (1991). Limit Theorems for Large Deviations. Mathematics and Its Applications (Soviet Series) 73. Dordrecht: Kluwer Academic.
  • [38] Schneider, R. and Weil, W. (2008). Stochastic and Integral Geometry. Probability and Its Applications (New York). Berlin: Springer.
  • [39] Schreiber, T. (2002). Variance asymptotics and central limit theorems for volumes of unions of random closed sets. Adv. in Appl. Probab. 34 520–539.
  • [40] Schreiber, T. (2003). Asymptotic geometry of high-density smooth-grained Boolean models in bounded domains. Adv. in Appl. Probab. 35 913–936.
  • [41] Schreiber, T. and Yukich, J.E. (2008). Variance asymptotics and central limit theorems for generalized growth processes with applications to convex hulls and maximal points. Ann. Probab. 36 363–396.
  • [42] Schütt, C. (1994). Random polytopes and affine surface area. Math. Nachr. 170 227–249.
  • [43] Vu, V. (2006). Central limit theorems for random polytopes in a smooth convex set. Adv. Math. 207 221–243.
  • [44] Vu, V.H. (2005). Sharp concentration of random polytopes. Geom. Funct. Anal. 15 1284–1318.